Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 140, NWS Memphis, TN

July 14, 2016Haywood County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 14, 2016, 8:49 AM CDT for Haywood County, Tipton County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 8:49 AM CDT (13:49 UTC)
Expired
Jul 14, 2016, 9:30 AM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Haywood County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 46 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 1.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2328 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

728 
WUUS54 KMEG 141349
SVRMEG
TNC075-167-141430-
/O.NEW.KMEG.SV.W.0140.160714T1349Z-160714T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
849 AM CDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TIPTON COUNTY IN WESTERN TENNESSEE...
  SOUTHWESTERN HAYWOOD COUNTY IN WESTERN TENNESSEE...

* UNTIL 930 AM CDT

* AT 849 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  DIXONVILLE...OR 11 MILES SOUTH OF COVINGTON...MOVING NORTHEAST AT
  25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BROWNSVILLE...DANCYVILLE...MASON...STANTON...OAKVIEW...GIFT...
  GAINESVILLE...KEELING...COTTON LAKE...ASBURY...MORTON HILL...MEUX
  CORNER...SHEPP...CANAAN GROVE...TABERNACLE...HICKORY POINT AND
  TURNPIKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3566 8929 3540 8926 3540 8963 3553 8962
TIME...MOT...LOC 1349Z 242DEG 21KT 3542 8958 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
486 
WWUS54 KMEG 141411
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
911 AM CDT THU JUL 14 2016

TNC075-167-141430-
/O.CON.KMEG.SV.W.0140.000000T0000Z-160714T1430Z/
TIPTON TN-HAYWOOD TN-
911 AM CDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR SOUTHEASTERN TIPTON AND SOUTHWESTERN HAYWOOD COUNTIES...

AT 911 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF DANCYVILLE...OR 12 MILES SOUTHWEST OF BROWNSVILLE...MOVING
NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BROWNSVILLE...DANCYVILLE...MASON...STANTON...OAKVIEW...GIFT...
GAINESVILLE...KEELING...COTTON LAKE...ASBURY...MORTON HILL...
MEUX CORNER...SHEPP...CANAAN GROVE...TABERNACLE...
HICKORY POINT AND TURNPIKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3566 8929 3540 8926 3540 8963 3553 8962
TIME...MOT...LOC 1411Z 242DEG 21KT 3548 8944 

HAIL...<.75IN
WIND...60MPH
 
$$
964 
WWUS54 KMEG 141422
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
922 AM CDT THU JUL 14 2016

TNC075-167-141431-
/O.EXP.KMEG.SV.W.0140.000000T0000Z-160714T1430Z/
TIPTON TN-HAYWOOD TN-
922 AM CDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIPTON AND
SOUTHWESTERN HAYWOOD COUNTIES WILL EXPIRE AT 930 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3566 8929 3540 8926 3540 8963 3553 8962
TIME...MOT...LOC 1419Z 242DEG 21KT 3548 8944 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 7:04 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 14, 7:04 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
704 AM CDT THU JUL 14 2016

.UPDATE...

Updated for the 12z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 409 AM CDT THU JUL 14 2016/

.Short term...

Better storm chances will exist throughout the day
and night on Thursday as a series of shortwave disturbances make
their way through the Mid- South. Strong storms will be possible
this afternoon and evening as the first of the series of
shortwaves impacts the region. Model soundings depict a very
unstable atmosphere throughout the Mid-South this evening with
MUCAPE values ranging from 2500-4000 j/kg, 0-3km lapse rates
between 6-7 C/km, and dewpoints in the low to mid 70's. Model
soundings also depict an inverted-V lower sounding profile
suggesting an increased wind threat. However, weak shear values
don't support long tracked well organized storms. The main threat
with any storms today will be strong winds and hail. PWAT values
over 2 inches also indicates flash flooding will be a threat. High
temperatures today will be in the low to mid-90's, these highs
coupled with dewpoints in the mid 70's could lead to heat index
values near 105 degrees in some locations not impacted by
convective thunderstorms. Coverage and timing of thunderstorms
today is still uncertain, however there is enough confidence in
storm coverage during peak heating hours to support not issuing a
heat advisory today. The Storm Prediction Center has placed
Northeastern Arkansas and the Missouri Bootheel in a slight risk
zone in their Day 1 Outlook Product. The rest of the Mid- South
was placed in a moderate risk.

The best chances of storms during this active period remains on
Friday as a deeper upper shortwave swings through the Mid
Mississippi Valley. All indications so far suggest better
thunderstorm coverage and intensity on Friday.

.Long term...
Models are trending drier on Saturday and Sunday as drier air
associated with a building upper ridge over the Plains begins to
filter into the region. The best chances of storms on Saturday
will exist in the southern portions of the Mid-South. Warmer,
drier weather is expected on Sunday and Monday as the steep upper
ridge moves slowly eastward towards the Mid-South. Hot and humid
weather will continue throughout the upcoming week, with daily
highs in the mid to upper 90's. However, storm chances will
increase slightly during mid-week as the upper ridge retrogrades
slightly west.

JPM3

&&

.AVIATION...

12z TAF Set

An MCS has held together overnight and is advancing southward
across east Arkansas this morning. This MCS is pushing into a
moderately unstable airmass and it appears that inhabition is
weaker than previously thought. Therefore storms should continue
to progress south and impact KJBR and KMEM this morning. Further
east...storms should develop later this afternoon and continue
through the day. Mainly VFR cigs are anticipated...but there could
be brief periods of MVFR conditions in stronger storms. Winds will
remain out of the southwest through the day.

There will likely be a break late this afternoon before another
MCS forms to our west and impacts all of the terminals tonight.
Provided best initial timing but this may be difficult to
determine further than a few hours out. Winds will remain light
southerly outside of convection.

JLH

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 14, 4:45 AM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
445 AM CDT THU JUL 14 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
445 AM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE EXPECTED THROUGHOUT THE MID-SOUTH
TODAY AND TONIGHT AS SEVERAL UPPER LEVEL SHORTWAVES MOVE THROUGH
THE AREA. THE MAIN THREAT WITH STORMS TODAY AND TONIGHT WILL BE
STRAIGHT- LINE WINDS AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE ON FRIDAY AS A
DEEPER SHORTWAVE TROUGH MOVES THROUGH THE REGION. ONCE AGAIN...
DAMAGING STRAIGHT-LINE WINDS AND FLASH FLOODING WILL BE THE MAIN
THREATS. DANGEROUS HEAT IS EXPECTED THROUGHOUT THE UPCOMING WORK
WEEK. HIGH TEMPERATURES IN THE MID TO UPPER 90'S COMBINED WITH
DEWPOINTS IN THE LOWER TO MID 70'S WILL RESULT IN DANGEROUS HEAT
INDICES FROM SUNDAY THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TOMORROW.

In the hours before

Special weather statement, Jul 14, 8:07 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
807 AM CDT THU JUL 14 2016

ARZ026>028-141400-
CRAIGHEAD AR-MISSISSIPPI AR-POINSETT AR-
807 AM CDT THU JUL 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 900 AM CDT FOR...

EASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
EASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

AT 807 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR MANILA

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN EASTERN CRAIGHEAD...MISSISSIPPI AND EASTERN POINSETT
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3599 9037 3600 8978 3576 8990 3573 8996
      3567 8994 3556 9000 3555 9004 3545 9005
      3545 9007 3548 9008 3548 9011 3545 9013
      3545 9069
TIME...MOT...LOC 1307Z 266DEG 23KT 3586 9022
Special weather statement, Jul 14, 8:08 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
808 AM CDT THU JUL 14 2016

ARZ035-036-048-141400-
ST. FRANCIS AR-CRITTENDEN AR-CROSS AR-
808 AM CDT THU JUL 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 900 AM CDT FOR...

ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
CROSS COUNTY IN EASTERN ARKANSAS...

AT 808 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR WYNNE

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ST. FRANCIS...NORTHWESTERN CRITTENDEN AND CROSS COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3500 9115 3500 9105 3517 9104 3545 9082
      3544 9026 3490 9051 3491 9115
TIME...MOT...LOC 1308Z 258DEG 31KT 3521 9085
Special weather statement, Jul 14, 8:34 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
834 AM CDT THU JUL 14 2016

TNZ001-002-019-141415-
LAKE TN-DYER TN-OBION TN-
834 AM CDT THU JUL 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 915 AM CDT FOR...

SOUTHEASTERN LAKE COUNTY IN WESTERN TENNESSEE...
DYER COUNTY IN WESTERN TENNESSEE...
SOUTHWESTERN OBION COUNTY IN WESTERN TENNESSEE...

AT 834 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR HELOISE...OR 8 MILES SOUTHEAST OF CARUTHERSVILLE

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN LAKE...DYER AND SOUTHWESTERN OBION COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3603 8916 3600 8971 3610 8965 3613 8959
      3617 8960 3630 8951 3631 8915
TIME...MOT...LOC 1334Z 253DEG 17KT 3606 8960
Special weather statement, Jul 14, 8:44 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
844 AM CDT THU JUL 14 2016

TNZ049-050-088-089-141430-
FAYETTE TN-TIPTON TN-HAYWOOD TN-SHELBY TN-
844 AM CDT THU JUL 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 930 AM CDT FOR...

NORTHWESTERN FAYETTE COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN TIPTON COUNTY IN WESTERN TENNESSEE...
SOUTHWESTERN HAYWOOD COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN SHELBY COUNTY IN WESTERN TENNESSEE...

AT 844 AM CDT...A STRONG THUNDERSTORM PRODUCING ${ALLTHREAT}NEAR
DIXONVILLE...OR 13 MILES SOUTH OF COVINGTON

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN FAYETTE...SOUTHEASTERN TIPTON...SOUTHWESTERN
HAYWOOD AND NORTHEASTERN SHELBY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3533 8927 3522 8975 3547 8976 3559 8951
      3558 8951 3558 8949 3561 8946 3566 8935
TIME...MOT...LOC 1344Z 277DEG 15KT 3538 8965
Special weather statement, Jul 14, 8:47 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
847 AM CDT THU JUL 14 2016

ARZ028-036-048-TNZ048-049-088-141430-
MISSISSIPPI AR-ST. FRANCIS AR-CRITTENDEN AR-TIPTON TN-LAUDERDALE TN-
SHELBY TN-
847 AM CDT THU JUL 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 930 AM CDT FOR...

SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
EASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
CRITTENDEN COUNTY IN EASTERN ARKANSAS...
WESTERN TIPTON COUNTY IN WESTERN TENNESSEE...
SOUTHWESTERN LAUDERDALE COUNTY IN WESTERN TENNESSEE...
WESTERN SHELBY COUNTY IN WESTERN TENNESSEE...

AT 847 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER MARIE...OR NEAR KEISER

${REPORT2}

PEOPLE IN SOUTHWESTERN MISSISSIPPI...EASTERN ST. FRANCIS...
CRITTENDEN...WESTERN TIPTON...SOUTHWESTERN LAUDERDALE AND WESTERN
SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3491 9078 3515 9057 3514 9050 3522 9051
      3544 9031 3544 9029 3547 9029 3575 9003
      3576 8957 3499 9023 3499 9031 3496 9026
      3491 9030
TIME...MOT...LOC 1347Z 242DEG 21KT 3563 9005

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:34 AM CDTSpecial Weather StatementMEGDyer41 min
Jul 14, 8:44 AM CDTSpecial Weather StatementMEGTipton46 min
Jul 14, 8:50 AM CDTSpecial Weather StatementMEGLauderdale40 min
Jul 14, 9:21 AM CDTSpecial Weather StatementMEGLauderdale, Tipton39 min
Jul 14, 9:23 AM CDTSpecial Weather StatementMEGShelby52 min
Jul 14, 9:42 AM CDTSpecial Weather StatementMEGFayette, Haywood, Madison48 min
Jul 14, 9:51 AM CDTFlash Flood WarningMEGFayette, Haywood, Lauderdale, Shelby, Tipton114 min
Jul 14, 10:07 AM CDTSpecial Weather StatementMEGCarroll, Crockett, Gibson38 min
Jul 14, 10:23 AM CDTSpecial Weather StatementMEGFayette, Hardeman67 min
Jul 14, 10:55 AM CDTSpecial Weather StatementMEGHardin, McNairy65 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.